Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 20, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 1, 2024, 6:01 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2024, 6:01 PM PDT (01:01 UTC)
- Expired
- Aug 1, 2024, 8:51 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 77 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1798 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120
WGUS56 KSGX 020101
FFWSGX
CAC073-020400-
/O.NEW.KSGX.FF.W.0020.240802T0101Z-240802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
601 PM PDT Thu Aug 1 2024
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
A portion of the San Diego County desert near the Imperial County
line along I-8...
* Until 900 PM PDT.
* At 601 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain in a portion of the San Diego County deserts along I-8
near the Imperial County line. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
I-8 Between Boulevard And Imperial County Line, Hwy S2 Between
Canebrake And Imperial County Line, Hwy S2 Vallecito Creek Rd, Hwy
S2 Between Agua Caliente And Canebrake, Fish Creek Wash, northern
Boulevard, Canebrake, Manzanita Indian Reservation and Campo
Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3273 11634 3290 11638 3298 11610 3275 11610
3267 11611
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO2 follow-up statements
572
WGUS76 KSGX 020153
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
653 PM PDT Thu Aug 1 2024
CAC073-020400-
/O.CON.KSGX.FF.W.0020.000000T0000Z-240802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
653 PM PDT Thu Aug 1 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR PORTIONS OF THE SAN DIEGO COUNTY DESERTS NEAR THE IMPERIAL
COUNTY LINE...
At 653 PM PDT, Doppler radar indicated the thunderstorms producing
areas of heavy rain leading to areas of Flash flooding is beginning
to weaken. Flash Flooding remains possible in the warned area
through 9 PM.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
I-8 Between Boulevard And Imperial County Line, Hwy S2 Between
Canebrake And Imperial County Line, Hwy S2 Vallecito Creek Rd, Hwy
S2 Between Agua Caliente And Canebrake, Fish Creek Wash, northern
Boulevard, Canebrake, Manzanita Indian Reservation and Campo
Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3273 11634 3290 11638 3298 11610 3275 11610
3267 11611
FLASH FLOOD...RADAR INDICATED
$$
CO662
WGUS76 KSGX 020351
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
851 PM PDT Thu Aug 1 2024
CAC073-020401-
/O.CAN.KSGX.FF.W.0020.000000T0000Z-240802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
851 PM PDT Thu Aug 1 2024
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL SAN DIEGO
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3273 11634 3290 11638 3298 11610 3275 11610
3267 11611
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:42 PM PDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 1, 1:42 PM PDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
142 PM PDT Thu Aug 1 2024
.SYNOPSIS...
A weak area of low pressure moving through the region will bring a
chance for many through this evening. A ridge of high pressure
over the desert southwest will continue to usher in monsoonal
moisture through early next week. This will bring a chance for
daily storms across the mountains and deserts with warm and humid
conditions for the region, peaking early next week. The marine
layer will be thin with night and morning low clouds and fog near
the coast and far western valleys.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (Through the Weekend)...
The weak area of low pressure continues to push westward this
afternoon, leading to some clearing of higher clouds across the
mountains and deserts. In its wake, daytime heating with moisture
and instability has led to some cumulus build ups across the
mountains and adjacent deserts. Weak pulses have been observed on
radar where small areas of showers and weak storms have occurred.
Sheer may the most inhibiting factor today, limiting how strong
the storms are able to build. Some of these storms in the
mountains may push westward and provide rainfall to areas west of
the mountains this afternoon and evening but chances are low at
this time. Low clouds will have a tougher time forming near the
coast tonight as higher clouds may disrupt the marine layer.
Monsoonal moisture will remain in place, but in more normal
SoCal fashion with southeast flow in place and small chances
across the mountains and adjacent deserts. As the ridge of high
pressure over Texas moves westward toward the Four Corners region,
warmer temperatures will felt across the area. By Friday,
temperatures will be about 5 degrees warmer than they are today
for many. Temperatures will slowly increase this weekend with a
drier atmosphere in place per latest PWAT ensemble guidance.
Central portions have a 50-70% chance of seeing highs of at least
105 degrees by this weekend.Saturday looks to be the driest day
overall. Mountain chances for storms look minimal (10-15%) each
afternoon by this weekend. The marine layer will keep the coastal
areas cooler with low clouds and patchy morning fog, but highs
quickly increasing away from the coast is also expected.
&&
.LONG TERM (Next Monday and Beyond)...
The high will flatten out a bit with even higher heights by early
next Monday and Tuesday as 850 mb temps reach near 31-32C. This is
when the peak of the heating is expected over SoCal. By Monday,
inland valleys, mountains, and deserts can expect temperatures up
to 10 degrees above normal. NBM projects near a 70% chance of
seeing temperatures over 115 in Palm Springs Sunday through
Tuesday. For the Inland Empire, temperatures above 105 have about
20-40% chance of occurring for areas near Riverside by early next
week. Most areas will stay in the 70s near the coast, quickly
rising into the 80s five miles or so inland by early next week.
Per latest model ensembles, the ridge will slowly break down
starting around next Wednesday into the latter part of next week.
This will decrease chances of rain over the mountains and bring
not as hot and humid conditions elsewhere.
&&
.AVIATION...
012000Z...Coast/Valleys...Mid and high clouds moving offshore
with SCT-BKN Cu over the mountains and valleys with bases to
10000ft MSL. Low confidence in storms impacting specific TAF
sites, but a few storms this evening may move into the valleys.
Patchy low clouds redevelop tonight and will hang offshore, and
confidence for CIGs overnight at coastal sites is low to moderate
(10%-40%). Reduced VIS to 5-6SM possible overnight along the coast
and in the valleys. If low clouds do manage to develop, bases to
600-900ft MSL and tops to 1200ft MSL, with clearing for coastal
sites on Friday occurring between 14z-17z.
Mountains/Deserts...Satellite shows SCT-BKN Cu, bases to 10000-
12000ft MSL, with TSRA expected over the mountains and deserts this
afternoon and evening. Localized VIS reductions and gusty and
erratic winds possible in the vicinity of any storm. Surface gusts
up to 40kts with strong up/downdrafts near the mountains. TSRA
chances continue into early Friday morning, with additional chances
Friday afternoon.
&&
.MARINE...
No hazardous marine conditions are expected through Monday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning from 10 AM Saturday to 11 PM PDT Monday
for Coachella Valley-San Diego County Deserts-San Gorgonio
Pass Near Banning.
PZ...None.
&&
PUBLIC...APR
AVIATION/MARINE...ZuberIn the hours before
Local storm report, Aug 1, 3:34 PM PDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
334 PM PDT Thu Aug 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM Wildfire 4 S Riverside 33.92N 117.38W
07/21/2024 Riverside CA Emergency Mngr
Update for Hawarden wildfire. Burned 527
acres in City of Riverside. Around 10
million in damages due to 18 homes impacted.
This includes 8 structures and homes that
were destroyed. Cause suspected to be
fireworks. Media reports show flames burning
up to homes. Fire was contained on July 25.
&&
AOTSpecial weather statement, Aug 1, 4:11 PM PDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service San Diego CA
411 PM PDT Thu Aug 1 2024
CAZ050-058-020000-
San Diego County Mountains CA-San Diego County Inland Valleys CA-
411 PM PDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SAN DIEGO COUNTY
THROUGH 500 PM PDT...
At 410 PM PDT, Doppler radar was tracking a strong thunderstorm over
Campo, or 9 miles south of I-8 Between Pine Valley And Boulevard.
This thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lake Morena, Potrero, Campo, Tecate, Barrett Lake, and Campo Indian
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3271 11664 3270 11648 3259 11642 3257 11665
TIME...MOT...LOC 2310Z 280DEG 2KT 3260 11649
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
COSpecial weather statement, Aug 1, 4:49 PM PDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service San Diego CA
449 PM PDT Thu Aug 1 2024
CAZ050-058-020030-
San Diego County Mountains CA-San Diego County Inland Valleys CA-
449 PM PDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SAN DIEGO COUNTY THROUGH
530 PM PDT...
At 448 PM PDT, Doppler radar was tracking a strong thunderstorm over
Descanso, or near Alpine along I-8. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts up to 40 mph, pea size hail, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alpine, Descanso, Boulder Creek, Captain Grande Indian Reservation,
Viejas Indian Reservation, Japatul Valley, and Guatay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3281 11658 3281 11674 3294 11683 3301 11666
TIME...MOT...LOC 2348Z 143DEG 3KT 3288 11668
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
COSpecial weather statement, Aug 1, 4:55 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service San Diego CA
455 PM PDT Thu Aug 1 2024
CAZ058-062-020045-
San Diego County Mountains CA-San Diego County Deserts CA-
455 PM PDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAN DIEGO COUNTY
THROUGH 545 PM PDT...
At 454 PM PDT, Doppler radar was tracking a strong thunderstorm over
Boulevard, or near I-8 Between Boulevard And Imperial County Line,
slowly moving northeast.
HAZARD...Wind gusts up to 40 mph, frequent lightning, and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
I-8 Between Boulevard And Imperial County Line, I-8 Between Pine
Valley And Boulevard, Boulevard, Campo, Tierra Del Sol, Campo Indian
Reservation, La Posta Indian Reservation, Live Oak Springs, Jacumba,
and Manzanita Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3271 11648 3278 11628 3262 11617 3259 11641
TIME...MOT...LOC 2354Z 227DEG 17KT 3268 11629
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
COThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:22 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 53 min |
| Aug 1, 5:29 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 61 min |
| Aug 1, 5:39 PM PDT | Areal Flood Advisory | SGX | San Diego | 26 min |
| Aug 1, 6:27 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 33 min |
| Aug 2, 2:10 AM PDT | Excessive Heat Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 11 hr |
| Aug 2, 1:37 PM PDT | Heat Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 4 days |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.